Hail, Buffalo
- When
- July 13, 2:19 PM CST to 2:24 PM CST
- Where
- Buffalo County, 3.98 mi SSE of Glencoe
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.230, -91.740
Severe thunderstorms moved across portions of western Wisconsin during the afternoon and early evening of July 13th. A small, short-lived tornado developed from one of these storms as it tracked across Lone Rock (Richland County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe thunderstorms moved across portions of western Wisconsin during the afternoon and early evening of July 13th. A small, short-lived tornado developed from one of these storms as it tracked across Lone Rock (Richland County). One house sustained roof damage and had two large trees blown down onto it. Other trees were snapped off about 20 feet above the ground. The storms also dropped large hail through the afternoon and evening, generally north of Interstate 90. The largest hail reported was tennis ball sized near Osseo (Trempealeau County) where the hail cracked the sky lights on a home. Damaging winds occurred with the storms across southwest Wisconsin with trees and power lines blown down in Richland Center (Richland County) and Lone Rock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 11:43 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1243 PM CDT MON JUL 13 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 340 AM CDT MON JUL 13 2015 MAIN FORECAST CONCERNS THIS PACKAGE...LINGERING SEVERE TSRA POTENTIAL EARLY THIS MORNING...SEVERE TSRA POTENTIAL THIS AFTERNOON/EVENING...TEMPERATURES AND HEAT INDICES AGAIN TODAY. 06Z DATA ANALYSIS HAD LOW PRESSURE NEAR THE MN/ND/SD BORDER...WITH A WARM FRONT TO NEAR KLSE AND A TRAILING TROUGH/COLD FRONT INTO WESTERN KS. WV IMAGERY DEPICTED ONE SHORTWAVE OVER SOUTHERN MN...ALONG WITH LOWER LEVEL WARM/MOISTURE ADVECTION...HELPING DRIVE A TSRA COMPLEX MOVING SOUTHEAST ACROSS FAR EASTERN MN AND WESTERN WI. ANOTHER STRONGER SHORTWAVE WAS MOVING EAST ALONG THE ND/CAN BORDER. OUTSIDE OF THE AREAS OF CONVECTION...A WARM/MUGGY NIGHT ACROSS THE UPPER MIDWEST...WITH EARLY MORNING TEMPS IN THE 70S TO NEAR 80 WITH DEW POINTS IN THE UPPER 60S TO MID 70S. NO MAJOR ERRORS NOTED WITH 13.00Z MODEL INITIALIZATIONS...THOUGH CONSENSUS COULD HAVE BEEN A BIT TIGHTER IN MANY OF THE SFC-700MB FIELDS. EVEN WITH SOME SMALLER DIFFERENCES OUT OF THE GATE...MODELS OFFER A TIGHTENING CONSENSUS AS PIECES OF SHORTWAVE ENERGY MOVE EAST AND SOUTHEAST ACROSS THE REGION TODAY/TONIGHT...WITH THE REGION ENDING UP UNDER NORTHWEST FLOW ALOFT BY 12Z TUE. TREND FAVORS SLOWER/STRONGER OF THE EARLIER MODELS WITH THE SHORTWAVE ENERGY TODAY/TONIGHT. SHORT TERM FCST CONFIDENCE IS GENERALLY GOOD THIS CYCLE. FOR THE SHORT TERM...DISTANCE-SPEED TOOL ON CURRENT CONVECTION MOVING SOUTHEAST ACROSS THE FCST AREA HAS IT EXITING BY 12Z THIS MORNING. STRONGER OF THE LOWER LEVEL MOISTURE TRANSPORT/THERMO- DYNAMIC FORCING MOVE SOUTH/EAST OF THE FCST AREA AS WELL. A VERY MOIST AND UNSTABLE AIRMASS WITH MUCAPES OF 2500-4000 J/KG REMAINS OVER THE AREA THIS MORNING...WITH THE SFC-850MB TROUGH/FRONT IN THE AREA. HOWEVER...BULK OF THE FCST AREA IS BEHIND THE LEAD SHORTWAVE THIS MORNING WITH WEAK SHORTWAVE RIDGING ALOFT PASSING ACROSS THE AREA. DIVERGENCE ALOFT WITH THE LEFT FRONT REGION OF THE 300MB JET MAX IS EAST OF THE AREA AS WELL...ALONG WITH MODEL SOUNDINGS SHOWING CONSIDERABLE CAPPING/CIN AROUND 850MB ACROSS THE AREA THRU THE MORNING INTO EARLY AFTERNOON HOURS. TRENDED THIS MORNING INTO EARLY THIS AFTERNOON DRY OR DRIER ACROSS MOST OF THE FCST AREA. BY LATE AFTERNOON SOUNDINGS SHOWING THE CAPPING ERODES WITH MINIMAL CIN ACROSS THE AREA. GIVEN THE SFC-850MB TROUGH IN THE AREA...APPROACH OF ANOTHER PIECE OF SHORTWAVE ENERGY IN WHAT WILL BE NORTHWEST FLOW ALOFT OVER THE AREA...2K-4K J/KG MUCAPE AND 0-6KM BULK SHEAR IN THE 30-40KT RANGE...WILL CONTINUE WITH A 20-50 PERCENT SHRA/TSRA CHANCE LATER THIS AFTERNOON INTO THIS EVENING. HIGHER OF THESE SHRA/TSRA CHANCES OVER WI...EAST OF THE LOW LEVEL TROUGH AXIS AND AHEAD OF THE SHORTWAVE. WITH THE EXPECTED CAPE/SHEAR...A FEW OF THE TSRA THIS AFTERNOON/EVENING COULD BE SEVERE...SEE SWODY1 FOR DETAILS. WITH PASSAGE OF THE SECOND SHORTWAVE TROUGH AXIS AND AREA UNDER THE LEFT ENTRANCE REGION OF THE 300MB JET MAX...MINIMAL TO NO SHRA/TSRA CHANCES LOOK GOOD LATER TONIGHT. WITH A BREAK FROM CONVECTION THRU THE MORNING/EARLY AFTERNOON HIGHS TODAY LOOKING TO BE SIMILAR TO THOSE OF SUNDAY...WITH DEW POINTS STILL IN THE UPPER 60S TO MID 70S. AFTERNOON HEAT INDICES TODAY WILL AGAIN BE IN THE 85 TO 95 RANGE ACROSS MUCH OF THE FCST AREA. USED A BLEND OF THE GUIDANCE HIGHS/LOWS FOR TODAY/TONIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 340 AM CDT MON JUL 13 2015 MAIN FCST CONCERNS FOR TUESDAY THRU WED NIGHT...SHRA/TSRA CHANCES TUE AND AGAIN WED NIGHT...TEMPERATURES THRU THE PERIOD. 13.00Z MODELS OFFER A TIGHTENING CONSENSUS AS HGTS RISE/RIDGING ALOFT BUILDS EAST ACROSS THE UPPER MIDWEST TUE INTO WED. TREND FAVORS STRONGER OF THE EARLIER RUNS WITH THE HGT RISES/RIDGING BY TUE NIGHT/WED. RIDGING REMAINS SHORT LIVED THOUGH...WITH PROGRESSIVE TROUGHING MOVING EAST FROM THE ROCKIES AND PIECES OF SHORTWAVE ENERGY FLATTENING THE RIDGING OVER THE REGION ALREADY BY 12Z THU. PLENTY OF DETAIL DIFFERENCES WITH SHORTWAVE ENERGY WORKING TO FLATTEN THE RIDGE WED NIGHT. FCST CONFIDENCE IN THE TUE THRU WED NIGHT PERIOD IS AVERAGE TO GOOD THIS CYCLE. EVEN AS HGTS START TO RISE TUE...A SFC TO 850MB TROUGH LINGERS ACROSS THE AREA. THIS WITH PW VALUES REMAINING IN THE 1.5 INCH RANGE AND MODEL SOUNDINGS SHOWING 500-1000 SBCAPE AND LITTLE OR NO CIN DURING THE AFTERNOON. GIVEN THE LOWER LEVEL TROUGH FOR SOME CONVERGENCE...20-40 PERCENT SHRA/TSRA CHANCES MAINLY ALONG/EAST OF THE MS RIVER AND MAINLY DURING THE AFTERNOON LOOK GOOD. WITH CAPE EXPECTED TO BE IN THE 500-1000 J/KG RANGE AND 0-6KM SHEAR MOSTLY 20- 25 KTS...SEVERE STORMS UNLIKELY TUE. MAY YET NEED TO LINGER A SMALL SHRA/TSRA CHANCE INTO TUE EVENING BUT LEFT TUE NIGHT DRY WHICH BLENDS NICELY WITH NEIGHBORING GRIDS. OTHERWISE...DRIER SFC HIGH PRESSURE BUILDS IN FROM THE NORTH-NORTHEAST UNDER THE SHORTWAVE RIDGING ALOFT FOR TUE NIGHT/WED. TRENDED WED DRY WITH DEEPER/DRIER ANTI-CYCLONIC FLOW OVER THE REGION. MOISTURE/LIFT INCREASE INTO THE AREA WED NIGHT...AHEAD OF THE NEXT SFC-850MB TROUGH MOVING ACROSS THE PLAINS AND THE SHORTWAVE ENERGY FLATTENING THE MID LEVEL RIDGING OVER THE REGION. 20-40 PERCENT SHRA/TSRA CHANCES WED NIGHT ACROSS MAINLY THE WEST HALF OF THE FCST AREA AND MAINLY AFTER MIDNIGHT REASONABLE FOR NOW. BLEND OF THE GUIDANCE HIGHS/LOWS FOR TUE THRU WED NIGHT...WITH VALUES CLOSER TO THE MID JULY NORMALS...LOOKS WELL TRENDED. FOR THURSDAY THRU SUNDAY...DAYS 4 TO 7... MAIN FCST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES MUCH OF THE PERIOD...TEMPERATURES. IMPROVING CONSENSUS AMONG THE 13.00Z MEDIUM RANGE MODELS FOR A STRONGER ROUND OF SHORTWAVE ENERGY/SHORTWAVE TROUGHING TO MOVE INTO/ACROSS THE UPPER MIDWEST THU/THU NIGHT. TIGHTENING SIGNAL FOR HGTS TO SLOWLY RISE/RIDGING TO BUILD ACROSS THE REGION FRI INTO SAT...AHEAD OF THE NEXT STRONGER TROUGHING MOVING INTO THE WESTERN CONUS. PLENTY OF TIMING/STRENGTH DETAIL DIFFERENCES WITH THE WESTERN TROUGHING BY SAT BUT THIS NOT UNEXPECTED. BY SUNDAY A LOOSE CONSENSUS FOR SOME OF THE WESTERN TROUGH ENERGY TO BE LOWERING HGTS AND MOVING INTO THE UPPER MIDWEST. FCST CONFIDENCE IS AVERAGE THU THRU SAT THEN BELOW AVERAGE BY SUNDAY. PW VALUES PROGGED TO CLIMB INTO THE 2 INCH RANGE THU...THIS WITH THE INCREASING FORCING/LIFT AHEAD OF THE SFC THRU MID LEVEL TROUGH MOVING INTO/ACROSS THE REGION. CONSENSUS SHRA/TSRA CHANCES IN THE 40- 60 PERCENT RANGE THU/THU NIGHT AS THIS MOISTURE AND TROUGHING MOVE A CROSS THE REGION APPEAR REASONABLE FOR NOW. WITH IMPROVING SIGNAL/ CONSENSUS FOR RISING HGTS/RIDGING ALOFT OVER THE UPPER MIDWEST FOR FRI THRU SAT...THESE PERIODS WOULD TREND DRY. HOWEVER AIRMASS NOT PROGGED TO DRY OUT MUCH OVER THE REGION FOR FRI/SAT...SO THE LINGERING MOSTLY 20 PERCENT SHRA/TSRA CHANCES THESE PERIODS OKAY FOR NOW. PLENTY OF MODEL DIFFERENCES BY SAT NIGHT...BUT WITH THE APPROACH OF A TROUGH AND FALLING HGTS ALOFT...SOME HIGHER SHRA/TSRA CHANCES SAT NIGHT/SUN SEEM REASONABLE...EVEN WITH THE LESSER CONFIDENCE BY DAY 7. MODEL/ENSEMBLE CONSENSUS OF HIGHS/LOWS FOR THU THRU SUN APPEAR WELL TRENDED AT THIS TIME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1243 PM CDT MON JUL 13 2015 MAIN CONCERN THROUGH TAF PERIOD ARE SHOWER/THUNDERSTORM CHANCES THIS AFTERNOON INTO TONIGHT. LATEST 17Z SURFACE ANALYSIS SHOWS WEAK FRONT EXTENDED FROM CENTRAL WISCONSIN INTO WESTERN MINNESOTA. LATEST 12Z UPPER AIR SOUNDINGS INDICATE STRONG INVERSION ACROSS SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. THE 13.12Z NAM/13.15Z RAP BUFKIT SOUNDINGS SUGGEST INVERSION WILL REMAIN OVER THE RST/LSE TAF SITES THIS AFTERNOON INTO TONIGHT. WITH THE 13.12Z NAM/13.15Z INDICATING MOISTURE CONVERGENCE MAINLY NORTHEAST AND SOUTHEAST OF THE TAF SITES...NOT EXPECTING SHOWERS OR THUNDERSTORMS AT THE TAF SITES. HOWEVER...CANNOT RULE OUT THE POSSIBILITY OF SCATTERED SHOWERS OR THUNDERSTORMS ACROSS THE AREA...GIVEN THE AMOUNT OF HEATING DURING THE AFTERNOON AND EARLY EVENING HOURS. AT THIS TIME...WILL KEEP MENTION OF SHOWERS AND THUNDERSTORM OUT OF THE TAFS THROUGH THE PERIOD. VFR CONDITIONS SHOULD PREVAIL THROUGH PERIOD. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RRS LONG TERM....RRS AVIATION...DTJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 257 PM CDT MON JUL 13 2015 IAZ009>011-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034- 041>044-053>055-061-141200- HOWARD-WINNESHIEK-ALLAMAKEE-CHICKASAW-FAYETTE-CLAYTON-WABASHA- DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-CLARK-BUFFALO- TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD- RICHLAND-GRANT- 257 PM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 3 PM AND 8 PM. SOME OF THE STORMS COULD SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS CHANCES CONTINUE ACROSS THE AREA FOR MUCH OF TUESDAY THROUGH SUNDAY. ANY STORMS ON TUESDAY LOOK TO REMAIN BELOW SEVERE LIMITS. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THE POTENTIAL STORMS IN THE WEDNESDAY THROUGH SUNDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY BETWEEN 3 PM AND 8 PM. RAINFALL REPORTS ARE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008-018-WIZ017-141200- MITCHELL-FLOYD-TAYLOR- 257 PM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS CHANCES CONTINUE ACROSS THE AREA FOR MUCH OF TUESDAY THROUGH SUNDAY. ANY STORMS ON TUESDAY LOOK TO REMAIN BELOW SEVERE LIMITS. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THE POTENTIAL STORMS IN THE WEDNESDAY THROUGH SUNDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
249 PM CDT MON JUL 13 2015
MNZ079-086>088-WIZ032-033-132015-
WINONA-DODGE-WABASHA-OLMSTED-TREMPEALEAU-BUFFALO-
249 PM CDT MON JUL 13 2015
...ISOLATED THUNDERSTORMS STARTING TO FORM ACROSS SOUTHEAST
MINNESOTA...
AT 245 PM...THUNDERSTORMS WERE STARTING TO FORM NORTH OF INTERSTATE
90 IN SOUTHEAST MINNESOTA. THESE STORMS COULD CONTINUE TO GROW AND
STRENGTHEN.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4459 9202
4459 9117 4408 9115 4409 9120 4405 9122
4407 9130 4403 9134 4399 9132 4398 9142
4385 9129 4385 9245 4383 9255 4385 9305
TIME...MOT...LOC 1945Z 308DEG 39KT 4420 9309
SHEAThe La Crosse radar (KARX), 63 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
27 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
A ten foot trailer was blown off of State Highway 16 north of West Salem.
Quarter sized hail fell north of Bangor.
Walnut sized hail was reported in Burns.
Quarter sized hail fell just southwest of Sparta.
Half dollar sized hail fell west of Cashton.
Half dollar sized hail fell southeast of Viroqua.
Quarter sized hail fell in Liberty.
Up to tennis ball sized hail fell southeast of Osseo. The hail cracked sky lights on a home.
A tree was blown down onto a house just outside of Richland Center.
Numerous trees and powerlines were blown down across Richland Center. Two houses were damaged when trees fell on them.
A small, short-lived tornado produced roof damage and blew down two large trees onto a house in Lone Rock. Other trees were snapped off about 20 feet above the ground.
Numerous trees and powerlines were blown down in Lone Rock. Seven homes sustained roof damage from the high winds.
Up to quarter sized hail fell northeast of Pigeon Falls.
Quarter sized hail fell southeast of Pigeon Falls.
Golf ball sized hail fell northeast of Taylor.
Numerous trees were blown down southeast of Cataract.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyThe tornado archive for Wisconsin, 2015Warnings in Wisconsin, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586942, 590187, 586943, 586946, 586947, 586949, 586950, 590191, 586951, 586952, 586953, 586954, 590190, 586955, 586956, 586957, 592651, 586958, 586960, 590163, 590166, 590188, 580924, 590172, 590173, 590174, 590176, 590177, 590178, 590179, 590181, 590183, 590184.